Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Safer sex with a twist
Dec 23, 2006

hello Dr. Bob,

Being a med student, I always do my best to minimize the risk of catching HIV when I engage in sexual activities.

However, as they put it, shit happens, and I am wondering if I had done something to greatly increse my chance of catching HIV.

It was an one night stand with a guy I picked up from a club, I did ask him about his status and his answer being negative (but who wouldn't say that just to get laid? I guess I just don't trust people very much, otherwise I wouldn't have thought about putting a question up). We engaged in anal sex and I exclusively played the insertive role. I made sure I used plenty of lubes and the condom didn't seem to break as I checked it at the end. The twist was that we shared a hose of the shower head for the purpose of enema before sex, him first, and I followed. As the water was constantly running and I washed the head of the hose with soap, I assumed that any residual rectal secretion would be washed away. I also didn't insert the hose directly into my rectum because my anus felt a bit sore after some fingering, so I only pressed it against my anus.

I thought I did everything I could to minimize my risk. However, on the 3rd week (now) after that night, there are some rash on my right arm. To be more specific, 1 on my cubital fossa, 2 discreet bumps on the lateral-posterior surface and 2 more bumps on the posterior surface of my shoulder. The one on cubital fossa came first, followed by the ones on the arms 2 days later, and then finally the ones on the shoulder another 2 days later. I can't quite tell if they are maculopapular rash or vesicular (haven't done much dermotology), the bumps, about 3mm in diameter each, firm and raised, do seem to contain small amount of fluid in them but I don't want to break them. They have a slightly pearl-ish color. They are very itchy. And now that I recall, I did have some flu-like symptoms--never fever, but had some joint and muscle pain, and had a sore throat for a couple of days about 5 days after that one night stand. I guess the muscle and joint pain can be attributed to my daily 1k swim and 10k cycling exercise, but the rash really bugs me, although Davidson's does say that the rash related to primary HIV infection mainly appears on the trunk.

I hope I gave a good history. I really believe that my risk is below 0.1%, but the enema thing and the rash I develp now are troubling me.

I guess my main question is (after rambling for hours...): How risky is it to transmit HIV through the enema procedure I described if shared with an HIV+ person? I did a search on the word "enema" and "HIV" in your column and also on medline but only got minimal information.

Thanks doc.

Regards, Bob, the doctor to be

Response from Dr. Frascino

Hello Med. Stud.,

Yes, indeed, "manure occureth," but your HIV worries are unwarranted. Your risk from the shower hose enema is nonexistent, although I don't recommend enemas prior to anal sex, as they may damage the delicate rectal tissues, possibly increasing the risk of HIV transmission. Your symptoms are not suggestive of or worrisome for HIV ARS. If your itchy rash is bothering you, see a dermatologist. Never attempt to diagnose (or worse yet, treat) yourself.

Finally, if manure occureth again in the future, remember the only way to ascertain if you've contracted HIV is to get an HIV test three months or more after the potential exposure. Symptoms or no symptoms, if you've placed yourself at risk for acquiring the virus you've got to get tested. To learn more about risk, review the information in the archives and on this site's related links.

Stay safe. Stay well.

Dr. Bob



Previous
neuropathy pain (didanosine+stavudine+efavirenz)
Next
It's all over for me

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement